Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 7:25 PM EDT for Delaware County, Henry County, Madison County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 7:25 PM EDT (23:25 UTC)
- Expired
- Mar 30, 2017, 8:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Henry County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 7:42 PM EDT | HAIL 0.25 | 4 Nne Muncie, IN | 35+ MPH WIND ALSO OBSERVED. |
| Mar 30, 7:42 PM EDT | HAIL 0.25 | 5 Nne Muncie, IN | 35+ MPH WIND ALSO OBSERVED. |
| Mar 30, 8:00 PM EDT | HAIL 0.25 | 1 Ssw Ball State Univer, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
748
WUUS53 KIND 302325
SVRIND
INC035-065-095-310000-
/O.NEW.KIND.SV.W.0035.170330T2325Z-170331T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
725 PM EDT THU MAR 30 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in central Indiana...
Delaware County in east central Indiana...
Northwestern Henry County in east central Indiana...
* Until 800 PM EDT.
* At 724 PM EDT, a severe thunderstorm was located near Anderson,
moving northeast at 45 mph. A second severe thunderstorm was just
northwest of Yorktown, also moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Muncie, Anderson, Albany, Yorktown, Chesterfield, Eaton, Daleville,
Selma, Prairie Creek Reservoir and Ball State University.
This includes Interstate 69 between mile markers 226 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central and
east central Indiana.
LAT...LON 3998 8566 4021 8566 4038 8524 4038 8522
4011 8522
TIME...MOT...LOC 2324Z 240DEG 40KT 4007 8561
HAIL...1.00IN
WIND...60MPH
$$
Ryan2 follow-up statements
975
WWUS53 KIND 302338
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
738 PM EDT THU MAR 30 2017
INC095-302348-
/O.CAN.KIND.SV.W.0035.000000T0000Z-170331T0000Z/
Madison IN-
738 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for east central
Indiana.
LAT...LON 4001 8557 4024 8557 4038 8524 4038 8522
4011 8522
TIME...MOT...LOC 2338Z 248DEG 32KT 4017 8546
$$
INC035-065-310000-
/O.CON.KIND.SV.W.0035.000000T0000Z-170331T0000Z/
Delaware IN-Henry IN-
738 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR DELAWARE AND NORTHWESTERN HENRY COUNTIES...
At 738 PM EDT, a severe thunderstorm was located near Muncie, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Muncie, Albany, Yorktown, Eaton, Daleville, Selma, Prairie Creek
Reservoir and Ball State University.
This includes Interstate 69 between mile markers 233 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for east central
Indiana.
LAT...LON 4001 8557 4024 8557 4038 8524 4038 8522
4011 8522
TIME...MOT...LOC 2338Z 248DEG 32KT 4017 8546
HAIL...1.00IN
WIND...60MPH
$$
Ryan830
WWUS53 KIND 302358
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
758 PM EDT THU MAR 30 2017
INC035-065-310007-
/O.EXP.KIND.SV.W.0035.000000T0000Z-170331T0000Z/
Delaware IN-Henry IN-
758 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE AND NORTHWESTERN
HENRY COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and is moving out of eastern Delaware County. Therefore, the
warning will be allowed to expire. However small hail, gusty winds
and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM EDT for east central
Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4001 8557 4024 8557 4038 8524 4038 8522
4011 8522
TIME...MOT...LOC 2357Z 240DEG 40KT 4027 8524
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:06 PM EDT, 19 minutes earlier.
Area forecast discussion, Mar 30, 7:06 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 706 PM EDT Thu Mar 30 2017 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 334 PM EDT Thu Mar 30 2017 Severe weather is possible through this evening as a strong low pressure system moves through the region. Cool...damp and cloudy weather is expected on Friday as an upper low moves through central Indiana. High pressure will build in for the weekend with dry and seasonable weather. Unsettled conditions will return for next week however as a series of storm systems pass through the Ohio Valley. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 334 PM EDT Thu Mar 30 2017 Scattered convection beginning to take off intensity-wise across west central Indiana as a warm front slowly lifts north through the area. 19Z temperatures remained in the 50s north of the front while south of the boundary...temps had risen into the 70s. The primary focus for the near term is the potential for severe weather over the next 6 hours or so. Warm front currently aligned at 19Z from northern Vermillion County E/SE through the Indy metro into Rush County. Convection has fired across west central Indiana and the northern Wabash Valley and quickly become severe as directional shear is maximized in the vicinity of the boundary. The focus for severe weather and the threat for rotating storms should focus near and north of the retreating warm front over the next 2-3 hours. 0-1/0-3km storm relative helicity values are also maximized in an axis along the front. Short range guidance suggestive that the front and deeper helicity should be northeast of the entire forecast area by 22-23Z. Again...the greatest tornado threat will exist over these next 3 hours or so...focused largely northeast of Interstate 74 as the warm front continues lifting north. The secondary impact will be the squall line developing across central and southern Illinois along the cold front. Hi-res guidance progresses this activity east into the forecast area after 22-23Z and quickly across the forecast area through mid evening. Damaging winds will be the primary threat with the linear convection this evening with helicities diminishing. As with any QLCS scenario though...cannot rule out quick spinners associated with any kinks in the line. Still have some concerns how intense the line will be when it arrives as already there are hints that the deeper low level forcing is shifting east as a slug of drier well mixed air with dewpoints in the lower to middle 50s noted into out southwest counties. May end up being more of a messy convective line with individual storms pulsing in intensity. The cold front will sweep across the forecast area by midnight with the severe weather threat over by late evening. Thin axis of dry air will be drawn through the region immediately behind the front and may enable skies top briefly clear or go partly cloudy at the least. Arrival of the upper low into the region during the predawn hours will spread lower stratus back across the forecast area long with the potential for a few light rain showers. Temps...a general model blend looked reasonable for lows tonight. Should see most areas fall into the upper 40s by daybreak. && .SHORT TERM /Friday through Sunday/... Issued at 334 PM EDT Thu Mar 30 2017 Forecast challenges focus on precip chances Friday as the upper low slowly traverses through the region. Stratus deck associated with upper low will expand across the area early Friday with the entire forecast area influenced by the upper low as it tracks east through the Ohio Valley. The presence of a trailing surface trough sagging southeast through the forecast area will combine with weak and shallow instability to support periodic scattered light rain showers for much of the day...gradually focusing over the eastern counties during the afternoon and evening. Surface ridge will build into the region from the west beginning Friday night with progressively drier air expanding south into central Indiana by Saturday morning. With that being said...model soundings and RH progs continue to highlight a shallow moisture layer remaining trapped beneath an inversion on Friday night. Expect the stratus to linger across much of the region for most if not all of the night...with more substantial clearing on Saturday morning as the drier air finally eats into the boundary layer and weakens the inversion. The high pressure ridge will serve as the primary influence on weather over central Indiana through most of the rest of the short term as it tracks east through the Great Lakes. Once the stratus breaks over the region early Saturday...expect mostly clear skies into early Sunday before clouds increase with mid and upper level moisture arriving ahead of the next storm system coming out of the southern Plains. Predominant easterly flow in the lower levels though will keep the boundary layer dry until Sunday evening at the earliest. Temps...with the cold advection associated with the upper low and clouds/rain expected...undercutting MOS for Friday and leaning much closer to the MET guidance. Some locations may not get out of the upper 40s. An overall model blend worked well for highs Sunday and lows throughout the period. && .LONG TERM /Sunday Night through Thursday/... Issued at 334 PM EDT Thu Mar 30 2017 Central Indiana and the Ohio Valley will remain under an active weather regime throughout the extended as the parade of storm systems continues to track across the region. First wave of low pressure will kick out of east Texas early Monday and track northeast through the Ohio and Tennessee Valleys. Central Indiana will reside north of the surface wave track...with rain and embedded thunderstorms impacting most of the area and especially southern portions of central Indiana in closer proximity to the track of the low. High pressure and ridging aloft will bring dry weather for Tuesday and Tuesday night...before rain associated with the next system arrives for Wednesday. Models have been trending further north with this low pressure system...setting the stage for another round of rain and thunderstorms to impact the Ohio Valley ahead of the low and its associated cold front Wednesday afternoon and night. Cooler and showery weather is expected for Thursday in the wake of the cold frontal passage...with dry and chilly weather potentially to follow for late next week. && .AVIATION /Discussion for the 31/00Z TAFs/... Issued at 706 PM EDT Thu Mar 30 2017 Mainly VFR through the evening with occasional periods of MVFR in showers and scattered storms. More widespread MVFR ceilings and later IFR ceilings will move into the area late tonight into tomorrow. Area of showers and storms ahead of the cold front will move through over the first hour or two of the TAF period. Thunder threat will end thereafter but a few showers will continue to be possible overnight and into tomorrow as the upper low moves through the region. The upper low will also be accompanied by some IFR ceilings. Winds will be variable and occasionally gusty early in the period, becoming more westerly and northwesterly with time post frontal passage. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....Ryan AVIATION...NIELD
Hazardous weather outlook, Mar 30, 3:54 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 354 PM EDT Thu Mar 30 2017 INZ021-028>031-035>049-051>057-060>065-067>072-311000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 354 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is an Enhanced risk for severe Thunderstorms through this evening. A Tornado Watch is in effect until 10 pm EDT. Hazards: Damaging winds...large hail...isolated tornadoes...flash flooding from torrential rain and lightning. Timing: Highest severe threat exists through 10 pm. Thunderstorms remain possible into the overnight. Discussion: Severe thunderstorms will impact central Indiana through this evening. The greatest risk will be in the vicinity of a warm front north of Interstate 74 during the late afternoon and early evening. Tornadoes...large hail and damaging winds will be possible. An additional line of thunderstorms will enter the region from the west between 6 and 7 pm...impacting central Indiana through about 10 pm. The primary threat from this line of storms will be damaging winds. Large hail and an isolated tornado will also be possible. Multiple rounds of showers and storms could lead to flash flooding. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Storm systems will affect central Indiana late Sunday night through Monday night and again on Wednesday and Wednesday night. It is too soon to determine if these storms will be severe. Lightning and heavy rain are threats with any thunderstorm. Discussion: Low pressure systems will impact central Indiana and the Ohio Valley during the early and middle parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 10 pm tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Mar 30, 6:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 N MCCORDSVILLE 39.97N 85.92W
03/30/2017 U0.75 INCH HAMILTON IN PUBLIC
TIME ESTIMATED.
&&
KEHLocal storm report, Mar 30, 6:50 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N LAFAYETTE 40.43N 86.87W
03/30/2017 E0.75 INCH TIPPECANOE IN STORM CHASER
.
&&
BHHLocal storm report, Mar 30, 7:03 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 S EDGEWOOD 40.08N 85.74W
03/30/2017 E0.75 INCH MADISON IN TRAINED SPOTTER
.
&&
KEHLocal storm report, Mar 30, 7:06 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG NORA 39.91N 86.13W
03/30/2017 MARION IN BROADCAST MEDIA
PINE TREES AND PART OF A FENCE KNOCKED DOWN
.
&&
KEHLocal storm report, Mar 30, 7:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 SW SPEEDWAY 39.78N 86.27W
03/30/2017 E0.25 INCH MARION IN PUBLIC
.
&&
KEHLocal storm report, Mar 30, 7:19 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 2 ENE MCCORDSVILLE 39.92N 85.90W
03/30/2017 M67 MPH HANCOCK IN PUBLIC
LAWN EQUIPMENT AND SMALL TREE LIMBS DOWN.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:17 PM EDT | Special Weather Statement | IND | Parke, Vigo | 28 min |
| Mar 30, 2:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 44 min |
| Mar 30, 2:56 PM EDT | Tornado Warning | IND | Boone, Montgomery, Putnam | 34 min |
| Mar 30, 3:25 PM EDT | Tornado Warning | IND | Boone, Clinton, Montgomery | 35 min |
| Mar 30, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard | 32 min |
| Mar 30, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 31 min |
| Mar 30, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 48 min |
| Mar 30, 4:59 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Mar 30, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| Mar 30, 5:31 PM EDT | Tornado Warning | IND | Delaware | 29 min |
| Mar 30, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 30 min |
| Mar 30, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Johnson, Marion, Morgan, Putnam | 52 min |
| Mar 30, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.